Alert archive / Illinois / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 81, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at May 31, 2008, 11:14 PM CDT for McLean County, Woodford County, Illinois. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2008, 11:14 PM CDT (04:14 UTC)
- Expired
- May 31, 2008, 11:42 PM CDT
- In force
- 28 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
Counties McLean County, IL, Woodford County, IL
The radar
The Lincoln radar (KILX), 81 km from the middle of the area, began a volume at 04:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 4.2 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 2101 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KILX 010413
SVRILX
ILC113-203-010500-
/O.NEW.KILX.SV.W.0081.080601T0414Z-080601T0500Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
1114 PM CDT SAT MAY 31 2008
THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN MCLEAN COUNTY IN CENTRAL ILLINOIS...
EASTERN WOODFORD COUNTY IN CENTRAL ILLINOIS...
* UNTIL MIDNIGHT CDT.
* AT 1114 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES
SOUTH OF MINONK...OR ABOUT 14 MILES NORTHEAST OF EUREKA...AND WAS
MOVING EAST AT 31 MPH.
* LOCATIONS IMPACTED INCLUDE...
EL PASO...
GRIDLEY...
CHENOA...
LEXINGTON...
COLFAX...
ANOTHER LOCATION IN THIS WARNING IS...SECOR.
THIS INCLUDES INTERSTATE 39 BETWEEN MILE MARKERS 10 AND 28.
THIS INCLUDES INTERSTATE 55 BETWEEN MILE MARKERS 177 AND 187.
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING...BUT STAY AWAY FROM WINDOWS.
REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.
LAT...LON 4054 8853 4072 8918 4094 8911 4089 8892
4076 8891 4076 8859 4075 8857 4064 8856
4063 8850 4061 8849
TIME...MOT...LOC 0414Z 290DEG 27KT 4082 8903
$$
SMITH3 follow-up statements
000
WWUS53 KILX 010425
SVSILX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
1125 PM CDT SAT MAY 31 2008
ILC113-203-010500-
/O.CON.KILX.SV.W.0081.000000T0000Z-080601T0500Z/
MCLEAN-WOODFORD-
1125 PM CDT SAT MAY 31 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR EXTREME EASTERN WOODFORD AND NORTHERN MCLEAN COUNTIES...
AT 1123 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5
MILES NORTHWEST OF GRIDLEY...MOVING EAST AT 31 MPH.
PEOPLE NEAR THESE LOCATIONS ARE STILL THREATENED...
GRIDLEY...
CHENOA...
LEXINGTON...
WESTON...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 4057 8853 4069 8898 4083 8897 4083 8894
4075 8894 4075 8859 4074 8858 4062 8858
4062 8852 4059 8851
TIME...MOT...LOC 0425Z 290DEG 27KT 4079 8892
$$
SMITH000
WWUS53 KILX 010432
SVSILX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
1132 PM CDT SAT MAY 31 2008
ILC203-010442-
/O.CAN.KILX.SV.W.0081.000000T0000Z-080601T0500Z/
WOODFORD-
1132 PM CDT SAT MAY 31 2008
...THE SEVERE THUNDERSTORM WARNING FOR EXTREME EASTERN WOODFORD
COUNTY IS CANCELLED...
AT 1129 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THE THUNDERSTORM THAT HAD PROMPTED THE WARNING HAD MOVED OUT OF
THE AREA...THUS THE WARNING HAS BEEN CANCELLED.
LAT...LON 4057 8853 4068 8895 4075 8894 4075 8860
4073 8858 4062 8858 4062 8852 4059 8851
TIME...MOT...LOC 0432Z 290DEG 28KT 4076 8884
$$
ILC113-010500-
/O.CON.KILX.SV.W.0081.000000T0000Z-080601T0500Z/
MCLEAN-
1132 PM CDT SAT MAY 31 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR NORTHERN MCLEAN COUNTY...
AT 1129 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
THIS STORM WAS LOCATED 2 MILES NORTH OF GRIDLEY...OR ABOUT 14 MILES
SOUTHWEST OF PONTIAC...MOVING EAST AT 32 MPH.
PEOPLE NEAR THESE LOCATIONS ARE STILL THREATENED...
CHENOA...
LEXINGTON...
WESTON...
THIS INCLUDES INTERSTATE 55 BETWEEN MILE MARKERS 179 AND 187.
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 4057 8853 4068 8895 4075 8894 4075 8860
4073 8858 4062 8858 4062 8852 4059 8851
TIME...MOT...LOC 0432Z 290DEG 28KT 4076 8884
$$
SMITH000
WWUS53 KILX 010442
SVSILX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
1143 PM CDT SAT MAY 31 2008
ILC113-010453-
/O.CAN.KILX.SV.W.0081.000000T0000Z-080601T0500Z/
MCLEAN-
1143 PM CDT SAT MAY 31 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MCLEAN COUNTY IS
CANCELLED...
AT 1140 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THE THUNDERSTORM THAT HAD PROMPTED THE WARNING HAD MOVED OUT OF
THE AREA...THUS THE WARNING HAS BEEN CANCELLED.
LAT...LON 4057 8853 4068 8895 4075 8894 4075 8860
4073 8858 4062 8858 4062 8852 4059 8851
TIME...MOT...LOC 0443Z 290DEG 28KT 4073 8874
$$
SMITHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 8:40 PM CDT, 2 hours 34 minutes earlier.
Area forecast discussion, May 31, 8:40 PM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 840 PM CDT SAT MAY 31 2008 .DISCUSSION... ISSUED 824 PM CDT SAT MAY 31 2008 EARLIER UPDATE WENT OUT TO COVER THE THUNDERSTORMS ACROSS EXTREME SOUTHEAST ILLINOIS WHICH TRACKED A BIT FURTHER NORTH THAN ANTICIPATED. HAVE INCLUDED SLIGHT CHANCE/ISOLD WORDING IN THE FAR SOUTHEAST TO COVER THE CURRENT CLUSTER OF STORMS AFFECTING MAINLY CLAY...RICHLAND AND LAWRENCE COUNTIES. FUTHER NORTH...WEAK SHORTWAVE TROF EMBEDDED IN A BROAD CYCLONIC FLOW ACRS THE MIDWEST HAS PRODUCED WIDELY SCATTERED STORMS OVR ERN IA...NRN IL AND NOW INTO PARTS OF OUR NRN FCST AREA. 00Z ILX AND DVN INDICATING STEEP LOW AND MID LVL LAPSE RATES AHEAD OF THE SHORTWAVE TO OUR NORTH. THE COMBINATION OF DAYTIME HEATING AND RATHER COOL TEMPERATURES ALOFT WITH SHORTWAVE CONTRIBUTED TO THE DVLPMT OF THE ISOLD SHOWERS AND STORMS. THESE SHOULD GRDLY DIMINISH IN COVERAGE AND INTENSITY OVER THE NEXT SEVERAL HOURS. CURRENT ZONE FORECAST IN DECENT SHAPE SO NO EARLY EVENING UPDATE WILL BE REQUIRED. ONCE THE PRECIP EXITS THE NORTH AND FAR SOUTHEAST LATER THIS EVENING...WL NEED TO UPDATE TO ADJUST THE OVERNIGHT WORDING. SMITH && .AVIATION... ISSUED 627 PM CDT SAT MAY 31 2008 VFR CONDITIONS EXPECTED TO CONTINUE THROUGH THE PERIOD. WEAK SHORTWAVE ROATING SE ACRS THE LAKES COMBINED WITH DAYTIME HEATING HAS PRODUCED ISOLATED SHOWERS AND THUNDERSTORMS TO OUR NORTH. BASED ON THE COVERAGE AND LOSS OF DAYTIME HEATING IN THE NEXT HOUR...HAVE DECIDED TO KEEP ALL THE TAF SITES RAIN FREE THIS EVENING. SFC WNDS WL BECOME LIGHT WEST TO NORTHWEST AFTR SUNSET...AND THEN OUT OF THE WEST ON SUNDAY AT 10 KTS OR LESS. SMITH && .PREV DISCUSSION... ISSUED 300 PM CDT SAT MAY 31 2008 SHORT TERM...TONIGHT THROUGH TUESDAY... WEAK SURFACE PATTERN IN PLACE OVER THE MIDWEST AND THIS WILL CONTINUE INTO EARLY NEXT WEEK. WITH LITTLE IN THE WAY OF THERMAL OR MOISTURE ADVECTION...MAINLY DRY CONDITIONS ARE EXPECTED THROUGH MONDAY MORNING WITH TEMPERATURES A LITTLE ABOVE NORMAL. FRONT THAT PASSED THROUGH THE REGION LAST NIGHT HAS STALLED TO OUR SOUTH AND LIES ACROSS THE SOUTHERN PORTIONS OF KANSAS...MISSOURI...AND KENTUCKY. FORCING ALONG THE FRONT WILL PRODUCE CLUSTERS OF CONVECTION TONIGHT AND SUNDAY...BUT THIS ACTIVITY SHOULD REMAIN TO THE SOUTH OF CENTRAL ILLINOIS CONSIDERING THE CURRENT ZONAL FLOW. BAND OF MID LEVEL MOISTURE STRETCHING ACROSS NORTHERN MISSOURI IS PRODUCING A FEW ECHOES ON RADAR...BUT LITTLE IF ANYTHING IS GETTING TO THE GROUND AND THIS WILL BE THE CASE TONIGHT AS WELL. TO OUR NORTHWEST...A SHORTWAVE IS CURRENTLY MOVING SOUTHEAST THROUGH NORTHERN MINNESOTA. VISIBLE SATELLITE IMAGERY SHOWS A BAND OF ENHANCED CUMULUS FROM SOUTHEAST MINNESOTA INTO NORTHERN ILLINOIS... WITH ISOLATED CONVECTION BEGINNING TO DEVELOP AHEAD OF THE SHORTWAVE. THE AIRMASS IS EXPECTED TO REMAIN TOO DRY TO SUPPORT ANY ORGANIZED CONVECTION THIS FAR SOUTH...AND MEAN WIND VECTORS IN THE 850-500MB LAYER SUGGEST THAT ANY STORMS THAT GET GOING IN NORTHWEST ILLINOIS WILL REMAIN TO OUR NORTH. WILL MENTION A SLIGHT CHANCE FOR A STORM THIS EVENING IN THE NORTH BEFORE MIDNIGHT...THEN DRY OVERNIGHT. BY MONDAY...CYCLOGENESIS IS FORECAST ACROSS THE WESTERN PLAINS... WITH THE OLD STATIONARY FRONT SHARPENING UP AND MOVING NORTH IN RESPONSE TO THE PRESSURE FALLS OUT WEST. RICH MOISTURE LURKING TO THE SOUTH OF THE FRONT WILL COME NORTHWARD...REACHING CENTRAL ILLINOIS AROUND MIDDAY MONDAY. CONVECTION SHOULD START TO INCREASE MONDAY AFTERNOON...WITH THE HIGHEST CHANCES MONDAY NIGHT THROUGH TUESDAY NIGHT AS THE WARM FRONT AGAIN TURNS STATIONARY ACROSS THE REGION. SOME SEVERE WILL BE POSSIBLE ON TUESDAY WITH THE FRONT IN THE VICINITY PRODUCING FAVORABLE SHEAR AND MOISTURE CONVERGENCE. LONG TERM...WEDNESDAY THROUGH SATURDAY... A SHIFT IN THE UPPER FLOW PATTERN IS EXPECTED BEGINNING MID WEEK... WITH THE BROAD UPPER RIDGE ACROSS THE SOUTHERN STATES TRANSITIONING INTO A WESTERN TROUGH/EASTERN RIDGE PATTERN. FOR THE MIDWEST...A QUASI-ZONAL MEAN FLOW WILL BECOME SOUTHWESTERLY. ALTHOUGH THERE IS SOME DIFFERENCES IN THE DETAILS...THE ECMWF AND GFS MODELS ARE IN GENERAL AGREEMENT WITH THIS SCENERIO. THIS SPELLS MAINLY WARMER AND MORE HUMID AIR OVER THE FORECAST AREA WITH PERIODIC CHANCES FOR THUNDERSTORMS. AFTER THE TUESDAY SYSTEM EXITS THE REGION...THE TRAILING COLD FRONT WILL PROBABLY TURN STATIONARY OVER THE AREA AS THE BUILDING EASTERN RIDGE RESULTS IN BLOCKING HIGH PRESSURE OVER THE SOUTHEASTERN STATES. WILL LINGER A SLIGHT CHANCE POP FOR WEDNESDAY WITH THIS IN MIND...THEN GO DRY AND WARMER AS THE FRONT MOVES NORTH INTO NORTHERN ILLINOIS OR SOUTHERN WISCONSIN WEDNESDAY NIGHT AND THURSDAY. MOISTURE AND INSTABILITY ARE EXPECTED TO INCREASE THURSDAY AS SOUTHERLY FLOW ALONG THE WESTERN PERIPHERY OF THE SOUTHEAST HIGH PULLS GULF AIR NORTHWARD. BY LATE THURSDAY...BOTH THE GFS AND ECMWF BRING A SIGNIFICANT SHORTWAVE OUT OF THE ROCKIES AND INTO THE CENTRAL/NORTHERN PLAINS. PRECIPITATION CHANCES WILL THEN INCREASE THURSDAY NIGHT AND FRIDAY AS THE ASSOCIATED SURFACE LOW MOVES FROM THE LEE OF THE ROCKIES INTO THE NORTHERN MISSISSIPPI VALLEY. THIS FRONT MAY ALSO BE BLOCKED FROM MOVING TOO FAR EAST OF ILLINOIS TOWARD NEXT WEEKEND...BUT MODEL CONTINUITY BEGINS TO BREAK DOWN BY THEN AND SO WILL KEEP POPS BELOW MENTIONABLE VALUES FOR SATURDAY. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, May 31, 3:17 PM CDT, 7 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 317 PM CDT SAT MAY 31 2008 ILZ027>031-036>038-040>057-061>063-066>068-071>073-011100- CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND- DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN- MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT- RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION- WOODFORD- 317 PM CDT SAT MAY 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...TONIGHT THERE IS A CHANCE FOR SOME SCATTERED THUNDERSTORMS LATER TONIGHT...MAINLY ALONG AND NORTH OF INTERSTATE 74. THESE STORMS MAY PRODUCE STRONG WINDS AND SMALL HAIL...BUT ARE EXPECTED TO REMAIN BELOW SEVERE CRITERIA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED THUNDERSTORMS WILL BE POSSIBLE ON SUNDAY...AS AN UPPER LEVEL DISTURBANCE FLOWS INTO ILLINOIS FROM IOWA. A BETTER CHANCE OF THUNDERSTORMS WILL COME MONDAY THROUGH TUESDAY... AS A WARM FRONT LIFTS NORTH ACROSS ILLINOIS. THE POTENTIAL WILL EXIST FOR SEVERE WEATHER DURING THIS TIME...SO KEEP ABREAST OF LATER FORECASTS AS THE THREAT BECOMES BETTER DEFINED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT. HJS
In the hours before
Local storm report, May 31, 6:34 PM CDT, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
634 PM CDT SAT MAY 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL 1 W XENIA 38.64N 88.66W
05/31/2008 M0.88 INCH CLAY IL EMERGENCY MNGR
&&
SCHAFFERThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 8:50 PM CDT | River Flood Warning | ILX | Piatt | 22 hr |
| Jun 1, 4:33 PM CDT | Severe Thunderstorm Warning | ILX | Coles | 22 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.